Purpose To report the clinical features and management of mitogen-activated protein kinase kinase inhibitor-associated ocular side effects in 4 patients with advanced melanoma and a review of literature. Design Interventional case series. Methods Four patients with advanced cutaneous melanoma were treated with a mitogen-activated protein kinase kinase (MEK) inhibitor as single therapy or together with a v-raf murine sarcoma viral oncogene homolog B1 (BRAF) inhibitor. All patients underwent ophthalmologic examinations at regular intervals or as needed, including visual acuity, intraocular pressure, external eye examination, and funduscopy. When pathologic findings were found, patients underwent visual field examination, optical coherence tomography (OCT), and/or fluorescein angiography. Ocular toxicity was assessed and handled according to the Common Terminology Criteria for Adverse Events. Results Ocular adverse events appeared early in the treatment. In 3 patients OCT revealed subfoveal neuroretinal elevation, often asymptomatic, also after discontinuation and re-starting of MEK inhibitor. Vascular injury appeared in 2 patients, in 1 case associated with a visual field defect reduced after discontinuation of the drug and use of systemic therapy. In 1 case an inflammatory reaction was observed in the anterior chamber. Visual symptoms were usually mild and short-lived. Conclusions MEK inhibitor as a single agent or in combination with BRAF inhibitor induces transient retinopathy with time-dependent recurrence and usually mild visual symptoms. Vascular injuries can be observed and their management is essential in clinical practice. It is important to investigate all previous ocular disorders, systemic conditions, and pharmacologic interactions of MEK inhibitor that could facilitate the onset of associated ocular effects.
ASJC Scopus subject areas